South Dakota, 2019

Hail and Damaging Winds in South Dakota, August 4, 2019

August 4, 2019 · NWS UNR · 7 events in 3 counties and zones

A cluster of severe thunderstorms brought large hail and strong wind gusts to portions of Oglala Lakota, Jackson, and Bennett Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of severe thunderstorms brought large hail and strong wind gusts to portions of Oglala Lakota, Jackson, and Bennett Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 10:08 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 10:08 AM MST, 4 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1108 AM MDT Sun Aug 4 2019

.UPDATE...
Issued at 1007 AM MDT Sun Aug 4 2019

Complex of showers and storms continues across northwestern SD
with large outflow of cooler air working across much of western SD
and parts of northeast WY. Still a lot of day left for
temperatures to recover, but highs should be slightly cooler
across northern portions of SD as precip and cloud cover will be
slow to move out. Consequences from the early convection and
cooler temperatures could be that the expected afternoon
convection could be delayed by several hours and could be less
widespread across parts of the area. Expect changes to the
convective risk assessment by SPC in their late morning update.

&&

.DISCUSSION...(Today Through Saturday)
Issued at 240 AM MDT Sun Aug 4 2019

Current surface analysis shows a weak cold front from far
northwest ND to western MT. Surface trough/dryline extends south
across eastern MT and eastern WY from a weak low over northeast
MT. Upper level analysis shows high pressure remaining in place
across the Four Corners region, with west-southwest flow around
the high from the northern Rockies to the northern high Plains.
Upper level system is moving east across south central Canada.
Water vapor imagery shows increasing monsoonal moisture across the
area. Regional radars show a few showers and thundershowers from
south central MT into north central WY, moving east-northeast.
Skies are mostly clear to partly cloudy with temps mostly in the
60s and light winds.

Today will be more unsettled than the last couple of days as cool
front slowly approaches the area and a couple of upper level
disturbances move across the northern Plains. High temps ahead of
the front will be in the 80s and lower 90s, warmest toward far
southern SD in general. The first disturbance over southern MT and
northern WY will move across this morning, with increasing clouds
and a few showers/thundershowers. The better chances for rain later
this morning will be from far northeast WY into parts of northwest
SD and the Black Hills area. Cool front will slowly move into the
area this afternoon and become the main focus for showers and storms
from northeast WY to northwest SD to the Black Hills. This activity
will then move south and east across the rest of the area late today
and this evening. The overall threat for severe weather is somewhat
uncertain, with morning clouds and showers possibly affecting
coverage of stronger storms later in the day. Plenty of moisture is
in place ahead of the cool front, with MUCAPE progged at 1000 to
2000 j/kg this afternoon. Stronger shear for potential supercells
this afternoon and early evening looks to be from the Black Hills
northeastward into ND. This is where a slight risk for severe storms
is in place, with a more marginal threat across northeast WY and far
southern SD. Large hail and strong wind gusts will be the main
threats from any severe storms later today. Locally heavy rainfall
can also be expected as precipitable water values remain above
average, especially to the north and east of the Black Hills. This
activity will taper off by late evening and exit the area overnight,
but another disturbance could bring a few more showers to western
areas late tonight.

Monday also looks rather unsettled with more shower and thunderstorm
activity at times. The threat for severe storms looks to be lower
than today with less instability and weaker shear across the area
behind the front, but isolated stronger storms are certainly
possible, especially over western and southern portions of the
forecast area. Clouds and slightly cooler air in place will result
in highs in the mid 70s to mid 80s.

The rest of the week looks similar, with upper high remaining over
the Four Corners region and fairly active flow wrapping around the
high. Daily chances for showers and storms are expected, with a
threat for strong to severe storms most or all days. However,
activity could be more isolated Tuesday into Wednesday as upper high
and associated ridging shift a bit westward during this time.
Thursday and late week look to be more active again as ridge slides
back eastward and west-southwest flow aloft redevelops. Temps mid to
late week still look to be near or slightly below average, with
highs mostly in the 80s Tuesday and Wednesday and mid 70s to mid 80s
late week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1104 AM MDT Sun Aug 4 2019

Scattered showers and isolated thunderstorms across northwest SD
will gradually diminish through early afternoon, with local MVFR
vsby in stronger activity. Additional thunderstorms will develop
this afternoon and evening, particularly over southwest SD, with
local IFR conditions in stronger storms. There is some chance of
another complex of storms will develop this evening and
overnight, primarily over northeast WY and southwest SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...15
DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Aug 4, 2:04 AM MST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
304 AM MDT Sun Aug 4 2019

SDZ001-002-012>014-024>032-042-043-072>074-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota-
Jackson-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
304 AM MDT Sun Aug 4 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. There is a
slight risk of severe thunderstorms with large hail and damaging
winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms each day, with a few strong
to severe thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ041-044-046-047-049-WYZ054>058-071-051300-
Fall River-Bennett-Mellette-Todd-Tripp-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
304 AM MDT Sun Aug 4 2019 /404 AM CDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. There is a
marginal risk of severe thunderstorms with large hail and
damaging winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms each day, with a few strong
to severe thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 4, 11:34 AM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1234 PM MDT Sun Aug 4 2019

SDZ024-025-028-072-073-WYZ057-041915-
Northern Black Hills-Central Black Hills-Northern Foot Hills-Southern
Meade Co Plains-Sturgis/Piedmont Foot Hills-Wyoming Black Hills-
1234 PM MDT Sun Aug 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL MEADE...
LAWRENCE...WEST CENTRAL PENNINGTON...NORTHEASTERN WESTON AND
SOUTHEASTERN CROOK COUNTIES...

At 1233 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 4 miles northeast of Whitewood to 6 miles
southwest of Four Corners. Movement was east at 30 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Sturgis, Lead, Deadwood, Whitewood, Nemo, Central City, Rochford,
Flag Mountain, Brownsville, Four Corners, Buckhorn, Galena,
Deerfield, Tilford, Cheyenne Crossing, Deerfield Reservoir, Bear
Butte State Park, O'Neil Pass, Fort Meade and Mallo Camp.

This includes Interstate 90 in South Dakota between Mile Markers 19
and 43.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4454 10301 4401 10374 4402 10439 4454 10365
TIME...MOT...LOC 1833Z 265DEG 26KT 4449 10356 4404 10424

Johnson
Special weather statement, Aug 4, 11:55 AM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1255 PM MDT Sun Aug 4 2019

SDZ042-044-041930-
Bennett SD-Oglala Lakota SD-
1255 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLALA LAKOTA AND
SOUTHWESTERN BENNETT COUNTIES UNTIL 130 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Batesland, or 17 miles east of Pine Ridge, moving north
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Porcupine and Batesland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4327 10235 4327 10196 4300 10203 4300 10234
TIME...MOT...LOC 1855Z 167DEG 15KT 4312 10223

Sherburn
Local storm report, Aug 4, 12:39 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT SUN AUG 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             7 SSW BATESLAND         43.04N 102.16W
08/04/2019  E1.00 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

            VERY HEAVY RAINFALL

&&

JJ
Special weather statement, Aug 4, 1:12 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
212 PM MDT Sun Aug 4 2019

SDZ030-031-042100-
Custer Co Plains SD-Pennington Co Plains SD-
212 PM MDT Sun Aug 4 2019

...SPECIAL WEATHER STATEMENT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Folsom, or 21 miles southeast of Rapid City, moving
northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Scenic, Folsom, Sheep Mountain Table, Railroad Buttes and Badlands
National Park.

LAT...LON 4384 10309 4386 10308 4409 10266 4370 10249
      4369 10269 4369 10280 4368 10282 4366 10302
TIME...MOT...LOC 2011Z 241DEG 22KT 4381 10302

Sherburn

The radar

The Rapid City radar (KUDX), 95 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
August 4, 2:15 PM MST
Where
Oglala Lakota County, 3 mi ENE of Kyle
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
43.437, -102.125

Thunderstorm Wind, Oglala Lakota

When
August 4, 2:15 PM MST
Where
Oglala Lakota County, 3 mi ENE of Kyle
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.437, -102.125

The observer estimated wind gusts near 70 mph.

Thunderstorm Wind, Jackson

When
August 4, 2:22 PM MST
Where
Jackson County, 8 mi SSE of Potato Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -101.950

The spotter estimated wind gusts at 60 mph.

Hail, Oglala Lakota

When
August 4, 2:30 PM MST
Where
Oglala Lakota County, 5 mi E of Porcupine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -102.231

Thunderstorm Wind, Oglala Lakota

When
August 4, 2:30 PM MST
Where
Oglala Lakota County, 5 mi E of Porcupine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -102.231

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Bennett

When
August 4, 3:30 PM MST
Where
Bennett County, 4 mi S of Vetal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.162, -101.380

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Bennett

When
August 4, 3:37 PM MST
Where
Bennett County, 3 mi NNW of Harrington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.210, -101.293

The spotter estimated wind gusts at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844750, 844751, 844752, 844753, 844754, 844755, 844756.